When The Side Effects Of Medications Are Worse Than The Mental Illness Itself

Benjamin Voros

In my twelve year journey since starting psychotropic medications, I have covered just about every category of psychiatric drug. I started on an antidepressant at age fourteen. When I was eighteen, I was officially diagnosed with bipolar disorder and I started taking a combination of antipsychotics, antidepressants, mood stabilizers and anti anxiety medications to try and weather the storm of my illness. At one point in time, I was taking seven psychiatric medications all together. You could probably imagine, this resulted in quite a number of side effects.

It’s never easy to find that magical combination of medications when you are dealing with a mental illness. Sadly, when you are trying to navigate the world of psychiatric medications, it is going to be mainly a trial and error process. It may be easier for some than it is for others. Some of the many medications that I have taken have resulted in debilitating side effects, at times causing me to withdraw from college courses or quit jobs.

Here are a few of the examples of medications I have taken resulting in life altering side effects:

Geodon: About a year ago, I was hospitalized for a severe episode of depression, and transferred to a hospital a few hours from home. It was at this hospital that the doctor prescribed to me a medication called Geodon. His intent was for this medication to give me more energy, boost my mood, and improve my symptoms. However, once I returned home I started experiencing some truly mind boggling symptoms that I had never imagined could be possible.

About a week into taking this medication, I started to have the most painful anxiety of my life. Every sound made me jump and tense up. I had chest pains, panic attacks, and trouble sleeping at night. This wasn’t just anxiety though. I was sure every minute that someone was going to break into my home and murder my whole family. This progressed as the week continued. My father owns a woodworking business, and sometimes uses tools at home, including a chainsaw to cut his wood. Occasionally, when I would hear his chainsaw in the distance, I would convince myself that he was going to come into the house and use the chainsaw to murder me. My father is a generous, family-oriented, caring person who would never harm a soul. I was so anxious that I couldn’t be left in the house alone during the day, as I had just moved back in with my parents. I had to be “babysat” by relatives while my parents were gone. Finally, this resulted in another hospital stay for three days to get me off the medication when I started to have paranoia and fleeting, unwelcomed thoughts of hurting my beloved pet. I am not this person. This is not me. This is the most terrified I have been in my life and this medication completely transformed me. The day after I stopped taking it my extreme and debilitating anxiety and paranoia went away and I was living without fear once again.

Seroquel XR: I took an antipsychotic called Seroquel XR, used to treat mood disorders, for about a year while I was in college. The reason I started this medication was because I had been admitted to a psychiatric unit. I was admitted for depression and suicidal ideation, and the doctor prescribed this medication to me. For the next year at least, I was constantly lethargic and a walking zombie. It was difficult to get anything done, since I needed more sleep than usual, and I was fatigued all day. The medication only added to my symptoms. I lost all ability to focus on reading or writing and I still felt depressed, since I was constantly tired, and eventually had to withdraw from my semester at college.

Effexor XR: In terms of treating my symptoms of depression and anxiety, Effexor XR did an okay job. However, the not-so-okay thing about this medication was the extreme withdrawal symptoms that would strike when I forgot a dose or two, or missed a dose because of a conflict with insurance, doctors, or the pharmacy. If I missed a dose, or even worse, if I had to miss two or three days of this medication, I was in for a week of hell. Without fail, everything made me emotional. I could cry for days, even if something was not particularly sad. There were suicidal thoughts by the bucketful. I had a tendency to lock myself in my room and isolate myself because of the severity of these symptoms. Even worse were the physical symptoms that came from withdrawing from this medication. There could be nausea, headaches, ‘brain-zaps’ which just feel like a constant tidal wave in your head (without the water), and dizziness. It’s a whirlwind of symptoms all because you didn’t take your medication.

Sometimes medication side effects can take a toll on your body and your mind. It’s hard to know during the decision making process whether or not a medication will be the right fit for you, but it is always worth it to do your research and weigh the benefits and risks with your doctor. These examples should not deter anyone from seeking help and I always believe medications can be potentially lifesaving. TC mark

More From Thought Catalog